Alert archive / Alabama / Flash Flood Warnings in 2007

Flash Flood Warning 9, NWS Huntsville, AL

July 6, 2007Colbert County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 6, 2007, 6:44 PM CDT for Colbert County, Alabama. It was in force for 91 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 2007, 6:44 PM CDT (23:44 UTC)
Expired
Jul 6, 2007, 8:15 PM CDT
In force
91 min
Issued by
NWS Huntsville, AL
Area
Whole counties

County Colbert County, AL

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:53 PM CDTHEAVY RAIN 2.77Muscle Shoals, ALTWO HOUR ACCUMULATED RAINFALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 062347
FFWHUN
ALC033-070115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
644 PM CDT FRI JUL 6 2007

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND EASTERN COLBERT COUNTY IN NORTHWEST ALABAMA...

* UNTIL 815 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOOD PRODUCING THUNDERSTORMS IN AND NEAR TUSCUMBIA...PRIDE  
  LANDING AND COLBERT HEIGHTS.  THESE STORMS WERE NEARLY STATIONARY. 
  10 MPH.

* THIS WARNING ALSO INCLUDES NEW BETHEL...MUSCLE SHOALS AND BARTON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

NEARLY 3 INCHES OF RAIN HAS FALLEN IN 90 MINUTES AT THE MUSCLE 
SHOALS AIRPORT.

LAT...LON 3459 8781 3459 8758 3480 8758 3478 8792

$$

KULA
1 follow-up statement
000 
WGUS74 KHUN 070102
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
801 PM CDT FRI JUL 6 2007

ALC033-070111-
COLBERT AL-
801 PM CDT FRI JUL 6 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN COLBERT
COUNTY...

HEAVY THUNDERSTORMS HAVE DIMINISHED TO LIGHT TO MODERATE RAINFALL 
ACROSS THE WARNED AREA...THUS THE THREAT OF FLASH FLOODING HAS ENDED.

HOWEVER...SOME STANDING WATER MAY REMAIN ON SOME AREA ROADS...MAINLY 
IN POOR DRAINAGE OR LOW LYING AREAS.  MOTORISTS ARE ADVISED TO AVOID 
THESE LOCATIONS AND NOT TO DRIVE INTO STANDING WATER.

LAT...LON 3459 8781 3459 8758 3480 8758 3478 8792

$$

KULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:19 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 6, 2:19 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
219 PM CDT FRI JUL 6 2007

.DISCUSSION...

SIGNIFICANT CONVECTION DEVELOPED ACROSS THE FA LATE THIS MORNING
AND IS CONTINUING NOW INTO THE EARLY AFTERNOON. FCST
SNDGS...RUC/NAM/GFS...ALL SHOW NEARLY MOIST ADIABATIC PROFILES IN
OUR AREA...THUS AM NOT ANTICIPATING SEVERE WX THIS AFTN/EVENING.
WET BULB ZERO VALUES ARE 13KT-14KT SO HAIL SHOULDNT BE A PROBLEM
WITH STORMS. WEAK ENVIRONMENTAL FLOW AND RELATIVELY HIGH HUMIDITY
VALUES THROUGH THE COLUMN...SUGGEST WIND GUST POTENTIAL UP TO
30KTS. SO...GIVEN WEAK MOVEMENT AND HIGH PW VALUES...MAIN THREAT FROM
STORMS TODAY IS FOR HEAVY RAINFALL POTENTIAL...AND LOCALIZED
FLOODING ESPECIALLY IN LOW- LYING AND URBAN AREAS.

OTHERWISE...WEATHER SET UP EARLY THIS AFTERNOON SHOWS AN U/L LOW
OVER THE SOUTHERN PLAINS EXTENDING EASTWARD INTO THE SOUTHERN MS
VALLEY. A SFC FRONTAL BOUNDARY WAS LYING ACROSS
TENNESSEE...GENERALLY ALONG AND NEAR THE I-40 CORRIDOR...WITH
A LOW PRESSURE CENTER LOCATED NEAR THE ARKLATEX. MAIN FORECAST
CHALLENGE FOR THE SHORT TERM CENTERED AROUND THE SUBSEQUENT
MOVEMENT OF THE U/L SHORT WAVE OVER TX AND ITS IMPACTS ACROSS OUR
FA. ONGOING DISCREPANCY BETWEEN MODEL PROGS IN HANDLING OF THIS
FEATURE ACROSS THE MID SOUTH ON SAT/SUN...WITH THE GREATEST
DIFFERENCES RESULTING ON SUNDAY. 12Z NAM SHOWED SLOWER PROGRESSION
OF U/L SHORT WAVE AND STRONG PVA ACROSS OUR AREA ON SUNDAY.
GFS/UKMET WERE MUCH QUICKER AND SLIGHTLY FURTHER SOUTH WITH
PLACEMENT OF THIS FEATURE. 12Z NAM APPEARED TO HAVE THE BETTER
INITIALIZATION OF U/L WINDS AND PLACEMENT OF SOUTHERN PLAINS
TROUGH/GOM RIDGE THIS MORNING. ALSO...IT WAS NOTED THAT THE GFS
WAS TENDING TO SLOW DOWN THE PROGRESSION OF THE U/L SHORT WAVE IN
RECENT RUNS. ECMWF 12Z SOLN ALSO TENDS TO AGREE BETTER WITH THE
NAM ON THE PLACEMENT AND TIMING OF U/L SHORTWAVE. SO...PREFERENCE
WAS PLACED WITH NAM/ECMWF IN SHORT TERM. GIVEN DIFFERENCES WITH
MODELS...DID NOT GO ALL OUT WITH NAM POPS/QPF SUGGESTIONS BUT
TRENDED THAT WAY. THUS...KEPT IN SLIGHT CHANCE POPS IN NORTHERN
AREAS ON SUNDAY...AND BUMPED UP TO CHANCE POPS IN SE AREAS. FOR
THIS WEEKEND...NAM SNDGS...WHICH WAS MORE THE MODEL OF
CHOICE...SHOWED A CONTINUATION OF MOSTLY MOIST ADIABATIC PROFILES
THROUGH THE PERIOD. SO...SEVERE WX CHANCES DO NOT LOOK VERY
HIGH...BUT SIGNIFICANT RAINFALL COULD RESULT IN SOME AREAS. THIS
LOOKS TO BE THE BEST CHANCE FOR BENEFICIAL RAINFALL THE AREA HAS
SEEN FOR QUITE SOME TIME.

.LONG TERM (MONDAY THROUGH FRIDAY)...

BERMUDA HIGH IN WESTERN ATLANTIC AND LONG FETCH SFC STREAMLINES
ALLOWING FOR TROPICAL MOISTURE TO REMAIN INTACT IN THE SOUTHEAST
THROUGH THE PERIOD. THUS...DEW POINTS ARE EXPECTED TO REMAIN
MOSTLY IN THE UPPER 60S/LOW 70S THROUGH THE PERIOD. LONG WAVE
RIDGE WILL BUILD IN THE WEST WITH TROUGH DEEPENING IN THE EAST
GRADUALLY THROUGH THE PERIOD. SHORT WAVE ENERGY IN THE CENTRAL
PLAINS WILL BRUSH BY THE SOUTHEAST PERIODICALLY. THIS...COMBINED
WITH HIGH SFC DEW POINTS WILL ALLOW FOR INCREASED AFTN/EVENING
INSTABILITY AND TYPICAL DIURNAL TSRA DEVELOPMENT. LONG RANGE MODEL
SUITE IS STILL INSISTENT ON PUSHING AN UNCHARACTERISTIC MID SUMMER
SFC FRONT THROUGH THE AREA AROUND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  89  70  91 /  30  40  30  30
SHOALS        70  89  71  92 /  30  40  30  20
CULLMAN       70  88  70  90 /  30  40  30  30
FAYETTEVILLE  69  88  69  89 /  20  40  20  20
ALBERTVILLE   69  89  70  92 /  30  40  30  30
FORT PAYNE    69  88  67  93 /  30  40  30  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

03/KDW
Hazardous weather outlook, Jul 6, 1:05 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT FRI JUL 6 2007

ALZ001>010-016-TNZ076-096-097-070400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
105 PM CDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE CENTRAL
TENNESSEE VALLEY THROUGH EARLY THIS EVENING. HEAVY RAINFALL WILL
BE THE MAIN THREAT AS A VERY MOIST TROPICAL ENVIRONMENT EXISTS.
MOVEMENT OF STORMS WILL GENERALLY BE SOUTH AT AROUND 10 MPH. DUE
TO THE SLOW-MOVING NATURE OF THE ACTIVITY...PERSISTENT HEAVY RAIN
OVER THE SAME AREAS COULD LEAD TO MINOR LOWLAND FLOODING AND PONDING
OF WATER ON ROADS.

IN ADDITION TO THE HEAVY RAIN...ISOLATED STRONGER STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND BRIEF WIND GUSTS TO 40 MPH.
MOST OF THE SHOWERS AND THUNDERSTORMS WILL DISSIPATE BY SUNSET
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEATHER DISTURBANCE APPROACHING FROM THE WEST IS EXPECTED TO
CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE AFFECTING
THE TENNESSEE VALLEY THROUGHOUT THE WEEKEND. TYPICAL SUMMERTIME
AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FOR NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

PG/DJN

In the hours before

Special weather statement, Jul 6, 1:21 PM CDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 PM CDT FRI JUL 6 2007

TNZ076-096-097-061900-
FRANKLIN-LINCOLN-MOORE-
121 PM CDT FRI JUL 6 2007

...SIGNIFICANT WEATHER ALERT FOR EXTREME WESTERN FRANKLIN...LINCOLN
AND MOORE COUNTIES UNTIL 200 PM CDT...

AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LYNCHBURG TO
FAYETTEVILLE...MOVING SOUTH AT 15 MPH. PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS
CAN BE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FAYETTEVILLE.
  MARBLE HILL.
  HURDLOW.
  HARMONY.
  SMITHLAND.
  LEXIE CROSSROADS.

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF
A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL
RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND
POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.

NADLER
Special weather statement, Jul 6, 1:49 PM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
149 PM CDT FRI JUL 6 2007

ALZ010-061915-
DE KALB-
149 PM CDT FRI JUL 6 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN DEKALB COUNTY UNTIL
215 PM CDT...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLLINSVILLE...MOVING SOUTHWEST AT 15 MPH.
HEAVY RAIN...PEA SIZE HAIL...WINDS UP TO 30 MPH AND FREQUENT CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLLINSVILLE.
  SKIRUM.
  CROSSVILLE.
  RODENTOWN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

NADLER
Special weather statement, Jul 6, 2:32 PM CDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT FRI JUL 6 2007

ALZ016-062015-
CULLMAN-
232 PM CDT FRI JUL 6 2007

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 315 PM CDT...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF GOOD HOPE...MOVING
EAST-SOUTHEAST AT 15 MPH. HEAVY RAIN...PEA SIZE HAIL...WINDS UP TO
40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THIS STORM. PERSISTENT HEAVY RAIN WILL ALSO CAUSE MINOR LOW LAND
FLOODING AND PONDING OF WATER ON ROADWAYS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CULLMAN.
  BALDWIN.
  SOUTH VINEMONT.
  GOOD HOPE.
  PHELAN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

NADLER
Special weather statement, Jul 6, 4:53 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
453 PM CDT FRI JUL 6 2007

ALZ002>004-062300-
COLBERT-FRANKLIN-LAWRENCE-
453 PM CDT FRI JUL 6 2007

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAWRENCE
COUNTIES UNTIL 600 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THUNDERSTORMS
PRODUCING INTENSE RAINFALL OVER PORTIONS OF THE ALERT AREA.  THESE
STORMS WERE FROM MUSCLE SHOALS TO JUST NORTH OF LEIGHTON TO NEAR RED
BANK...ANOTHER OVER NEWBURG...AND YET ANOTHER BETWEEN MOULTON AND
SPEAKE.  THESE STORMS WILL REMAIN NEARLY STATIONARY OVER THE NEXT 30
TO 60 MINUTES...PRODUCING RAINFALL RATES OF 2 TO 3 INCHES PER HOUR.
FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF WIND GUSTS TO 30 MPH
ARE ALSO POSSIBLE.

PEOPLE IN COLBERT...LAWRENCE AND FRANKLIN COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE FLASH FLOOD
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION.

LOCAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE FROM THESE
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS...INCLUDING HIGHWAYS 20...24 AND 157.

KULA
Special weather statement, Jul 6, 5:35 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
535 PM CDT FRI JUL 6 2007

ALZ001-070000-
LAUDERDALE-
535 PM CDT FRI JUL 6 2007

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 700 PM
CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF
THUNDERSTORMS PRODUCING INTENSE RAINFALL MOVING SOUTH INTO THE ALERT
AREA.  THIS WILL LEAD TO 1 TO 2 INCH PER 30 MINUTE RAINFALL
RATES...AND URBAN FLOODING TO THOSE AREAS NORMALLY AFFECTED BY HEAVY
RAINFALL.

ALSO...BRIEF WIND GUSTS UP TO 40 MPH AND FREQUENT LIGHTNING ARE
EXPECTED WITH THIS STORM.

PEOPLE IN CENTRAL LAUDERDALE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE FLASH FLOOD WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

LOCAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

KULA
Local storm report, Jul 6, 6:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 PM CDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      FLORENCE                34.80N 87.68W
07/06/2007                   LAUDERDALE         AL   EMERGENCY MNGR

            SEVERAL REPORTS OF MINOR STREET FLOODING IN THE DOWNTOWN
            AREA

&&

PNG

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:02 PM CDTFlash Flood WarningHUNLauderdale88 min
Jul 6, 3:45 PM CDTFlash Flood WarningHUNLimestone2 hr
Jul 6, 3:53 PM CDTFlash Flood WarningHUNMorgan112 min
Jul 6, 5:22 PM CDTFlash Flood WarningHUNColbert83 min
Jul 6, 5:54 PM CDTFlash Flood WarningHUNLauderdale2 hr

Nearby

Flash Flood Warnings in Alabama, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.